MAUDE Adverse Event Report: SYNTHES BETTLACH 2.8MM DRILL BIT/QC/165MM; BIT, DRILL

SYNTHES BETTLACH 2.8MM DRILL BIT/QC/165MM; BIT, DRILL
Catalog Number 310.288
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 12/08/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient weight is not available for reporting.Device is an instrument and is not implanted / explanted.Device is not expected to be returned for manufacturer review/investigation.(b)(4).Device history records review was completed for part# 310.288, lot# 2513400.Manufacturing location: (b)(4), manufacturing date: jul 29, 2009.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent surgery on (b)(6) 2016 to treat a proximal humerus fracture.During the procedure while the surgeon was drilling for screw placement the 2.8 mm drill bit broke off in the patient.The fragment piece was not retrieved because the surgeon felt that it would cause further bone destruction.An x-ray taken at the time showed the fragment finding.Another drill bit was available for the surgeon to successfully complete the procedure.There was no surgical delay.The patient outcome was stable.Concomitant devices reported: screw (quantity 1).This report is for one (1) drill bit.This is report 1 of 1 for (b)(4).

Brand Name
2.8MM DRILL BIT/QC/165MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6219400
Report Number9612488-2017-10004
Device Sequence Number717486
Product Code HTW
UDI-Device Identifier10886982186423
UDI-Public(01)10886982186423(10)2513400
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number310.288
Device Lot Number2513400
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2016
Initial Report FDA Received Date01/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) UNKNOWN SCREW
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR